ADVERTISEMENT
ELSL

Is keppra that bad?

I've been on dilantin for over ten years and while I was not seizure free I was concious during my seizures and still able to drive. The traumatic birth of my second child (sept. 2008)--I nearly died--and the hormonal changes have changed my seizures. Now, I cannot drive. I tried clobazam with dilantin. It hasn't worked. Today my dr. said to try keppra with my dilantin. I looked at some past postings on this website and most of them are about horrible experiences with Keppra and mood swings. Is there anyone out there who has taken it and found that it worked well without the side effects? I'd also love to hear from anyone who is taking it with dilantin.

Comments

Re: Is keppra that bad?

I recently posted for some answers as well as I am new to all of this. I have complex partial seizures and was put on Keppra.. I did 250mg in the morning and then again at night.. for the first week I felt fine.. then starting the second week they had me do 500mg in the morning and then again at night.. well when I made that leap I had headaches, extreme fatigue, mood swings (highs and lows) and I was exhausted.. I really could not function right the first few days. I was going to "give up" but after reading about these side effects and how after time they go away I decided to continue.. and here I am day four of that higher dose and I am doing MUCH better... I dink lots of water - stay clear of coffee  and sleep.. goodluck

Re: Is keppra that bad?

Hi ELSL,

I was on Dilantin until bone-loss problems.  When Keppra was added too rapidly with the Dilantin, the emotional lability was a severe problem.  Trying Keppra again, I followed the advice to start Keppra at very small dosages, and built up to a therapeutic dose with very small dose increases over a long period of time.  This prevented the adverse side-effects for me, and Keppra prevented my secondary tonic-clonics, but my so far intractable partial seizures continue (I can tolerate them).  Dr. Panayiotopoulos cites Keppra as probably the AED that is most free from adverse reactions.  The next problem for me was Keppra's high price (between $400 and $500 a month).  Due to Medicaid Snafu's with availability and a lack of money, now, I only take Keppra on warning of a secondary tonic-clonic, and Keppra is fast enough to prevent the tonic-clonic, and everything goes OK about 3 out of 4 times.  The forum located with the two words Magic Bullet with this website's search-engine includes my Keppra discussion:

http://www.epilepsy.com/discussion/979347

but attempted direct access frequently defaults to this website's home page.

I hope this helps. - Tadzio

Re: Is keppra that bad?

I have simple partial seizures and have been taking Keppra for a year now.  It made me really tired for the first 2-3 weeks but after that I don't believe I've had any side effects from it.  I started out on 1000 mg a day, was upped to 1500 mg a day after about 6 months and I am now taking 2000 mg a day. 

Re: Is keppra that bad?

Keppra has worked very well with me and my partial complex seizures.  I am on 1500 mg twice a day, but still have some seizures around my menstrual cycle.  Unfortunately, my neuro-surgeon has informed me that I am a candidate for surgery, which I am still debating.  But as for the Keppra, I feel it has done more for me than Tegretol and/or Neurontin.  BTW I am also on Lyrica 150 mg twice a day, which I have notice has made me gain a little weight.  Otherwise, I have not experienced anything bad in concern with mood swings or any other side effects.

Re: Is keppra that bad?

i also am on dilantin and keppra--no bad side effects.

 

but,now that i am perimenopausal (54 and still get periods!!),seizures have started again--dont know what to do--help!